Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 30, 2012, 3:50 PM EDT for 4 counties in North Carolina. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2012, 3:50 PM EDT (19:50 UTC)
- Expired
- Aug 30, 2012, 5:00 PM EDT
- In force
- 70 min
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 148 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
426
WWUS81 KRNK 301950
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU AUG 30 2012
NCZ001-002-018-019-VAZ015-302100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
350 PM EDT THU AUG 30 2012
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...GRAYSON...WATAUGA AND WILKES COUNTIES...
AT 348 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES SOUTHWEST OF MOUTH OF WILSON TO 10
MILES WEST OF BOOMER...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR VOLNEY AROUND 355 PM...GLENDALE SPRINGS
AROUND 400 PM...ELKVILLE...AND MAPLE SPRINGS AROUND 405 PM...MOUTH OF
WILSON AROUND 420 PM...PINEY CREEK AROUND 440 PM AND WILBAR AROUND
445 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
3647 8170 3654 8171 3662 8165 3663 8109
3603 8115 3602 8125 3599 8133 3607 8142
3611 8155 3611 8181 3619 8185 3621 8191
3627 8190 3629 8192
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 2:36 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 30, 2:36 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 236 PM EDT THU AUG 30 2012 .SYNOPSIS... HIGH PRESSURE ACROSS THE REGION WILL DRIFT SOUTH TO ALONG THE CAROLINA COAST THIS AFTERNOON. SOUTHWEST FLOW AROUND THE HIGH MAY COMBINE WITH A WEAK TROUGH DEVELOPING ALONG THE BLUE RIDGE TO SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS LATER TODAY. REMNANT MOISTURE FROM ISAAC WILL PUSH EAST INTO THE AREA DURING THE WEEKEND...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1015 AM EDT THURSDAY... SOUTHEASTERLY WINDS HAVE TAKEN OVER ACROSS THE EAST THIS MORNING AS HIGH PRESSURE RIDGES FROM THE GREAT LAKES TO THE DELMARVA...AND SATELLITE IMAGERY INDICATES PATCHY STRATUS DEVELOPING ALONG THE BLUE RIDGE. MAIN ADJUSTMENT TO THE FORECAST PACKAGE WAS TO ADJUST AFTERNOON TEMPERATURES SLIGHTLY LOWER ALONG THE BLUE RIDGE WHERE CLOUD COVER IS DEVELOPING...AND A COUPLE OF DEGREES LOWER STILL IN OUR NORTH CAROLINA COUNTIES JUST EAST OF THE MOUNTAINS...WHERE CLOUD COVER APPEARS THICK ENOUGH TO LINGER INTO THE AFTERNOON. AS OF 230 AM EDT THURSDAY... SURFACE FRONT REMAINS JUST SOUTH OF THE AREA EARLY THIS MORNING WITH LOWER DEWPOINTS ACROSS THE FAR NW WHILE RATHER SOUPY AIR LINGERS OVER THE SOUTH AND EAST CLOSER TO THE FRONT. ANALYSIS ALSO SHOWS A TONGUE OF HIGHER LOW LEVEL THETA-E UP ALONG THE SOUTHERN BLUE RIDGE WHERE ISOLATED SHRA HAVE POPPED IN A RIBBON OF MID/UPPER 60S DEWPOINTS. GIVEN A WEAK 5H WAVE DROPPING INTO THE WEST BEFORE DAYBREAK AS WELL...EXPECT MAY SEE ADDED ISOLATED SHRA MAINLY SOUTH-SE EARLY ON WITH BOUTS OF LINGERING STRATO-CU ELSW BEFORE HEATING DEVELOPS. THUS MAY LEAVE IN A VERY LOW POP PENDING RELEASE COVERAGE...OTRW REDUCING FOG COVERAGE EARLY WITH THINGS SLOWER TO SATURATE UNDER CLOUDS. SHORTWAVE QUICKLY EXITS BY AFTERNOON WITH THE FLOW TURNING MORE SOUTH/SW WITH THE REGION BASICALLY STILL IN BETWEEN THE DEEPER MOISTURE TO THE SOUTH AND STRONGER RIDGING ALOFT TO THE NW. FCST SOUNDINGS SHOW GRADUAL DRYING ALOFT BEHIND THE WAVE THRU THE DAY BUT LEAVE ENOUGH MOISTURE/CAPE ESPCLY SRN BLUE RIDGE/PIEDMONT TO ALLOW FOR PERHAPS A FEW SHRA/TSRA PER WEAK CONVERGENCE. MODELS REMAIN QUITE SKIMPY WITH ANY QPF BUT APPEARS STRONG HEATING...SW FLOW AND A LOBE OF HIGHER THETA-E ENOUGH TO KEEP ISOLATED/SCT POPS GOING...MAINLY SOUTH/SW OF ROANOKE. ONCE LOW CLOUDS FADE AND CIRRUS SHIELD SOUTH ERODES EXPECT PLENTY OF SUN THIS AFTERNOON WITH 85H TEMPS SUPPORTIVE OF HIGHS 80S TO NEAR 90 SE. MAY SEE ISOLATED TSRA LINGER FAR SOUTH EARLY THIS EVENING BEFORE STRONG 5H RIDGING SPILLS SE OVERNIGHT BRINGING BETTER SUBSIDENCE AND NW FLOW ALOFT. SOME TRAPPED STRATO-CU COULD LINGER AGAIN MAINLY SW THRU MORNING. OTRW BECOMING MOSTLY CLEAR BUT STILL RATHER MUGGY WITH LOWS MAINLY 60S EXCEPT A FEW 50S VALLEYS AS DEWPOINTS STILL REMAIN HIGH ESPCLY SOUTH AND EAST. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 215 AM EDT THURSDAY... AN UPPER LEVEL RIDGE WILL BRING HEAT AND HUMIDITY INTO THE REGION FRIDAY AND SATURDAY. TEMPERATURES ARE EXPECTED TO BE 5F-10F ABOVE NORMAL...ESPECIALLY IN THE EAST. ISOLATED SHOWERS ARE POSSIBLE FRIDAY ACROSS RNK SOUTHWESTERN CORNER...MOUNTAIN EMPIRE AND NORTH CAROLINA HIGH COUNTRY. CHANCES FOR SHOWERS ACROSS THE MOUNTAINS INCREASES SATURDAY...AS ENERGY AND MOISTURE PUSH OUT AHEAD OF THE REMNANTS OF ISAAC. REMNANTS OF ISAAC WILL BE IN THE CENTRAL PLAINS ON FRIDAY AND THE MID WEST SATURDAY. ISAAC WILL CONTINUE TO WEAK EACH DAY BUT THE HEAVY RAIN THREAT WILL CONTINUE. ISAAC SHOULD BRING A GOOD CHANCE FOR RAIN INTO THE REGION MONDAY OR TUESDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 345 PM EDT WEDNESDAY... EXPECTING A PROLONGED PERIOD OF SOUTH TO SOUTHWEST SURFACE TO MID LEVEL WINDS SATURDAY NIGHT THROUGH TUESDAY. THIS WILL KEEP AIR MASS ACROSS THE REGION MOIST AND UNSTABLE. NO ORGANIZED LIFTING MECHANISMS AT THIS POINT UNTIL THE FRONT COMING IN FROM THE GREAT LAKES AND OHIO VALLEY GETS CLOSER TO THE FORECAST AREA ON TUESDAY. THIS SHOULD RESULT IN DAILY CHANCES OF MAINLY DIURNAL AFTERNOON AND EVENING THUNDERSTORMS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 215 PM EDT THURSDAY... SATELLITE IMAGERY INDICATES SCT TO BKN STRATOCU WIDESPREAD ACROSS ALL THE FORECAST AREA EXCEPT SOUTHEAST WEST VIRGINIA...WHERE SKIES ARE MOSTLY CLEAR. SOUTHEASTERLY FLOW ACROSS THE AREA AS HIGH PRESSURE BUILDS INTO THE MID ATLANTIC HAS RESULTED IN SHOWER DEVELOPMENT ACROSS THE NORTH CAROLINA MOUNTAINS...WITH A FEW MORE DEVELOPING JUST SOUTH OF ROA. MADE MENTION IN THE TAFS FOR BCB AND ROA FOR SHOWER ACTIVITY THROUGH EARLY EVENING...BUT EXPECT THE MAJORITY OF THIS ACTIVITY TO REMAIN FURTHER SOUTH. WILL ALSO NOTE THAT WHERE SHOWERS DO DEVELOP...THEY WILL BE SLOW MOVING AND WILL PRODUCE PROLONGED PERIODS OF LOCALLY IFR VISIBILITIES DUE TO HEAVY RAIN. CU FIELD IS EXPECTED TO DISSIPATE OVER MOST AREAS BY SUNSET. OVERNIGHT...HIGH PRESSURE WILL SHIFT OFF OF THE ATLANTIC COAST... WITH WINDS CONTINUING TO VEER TO THE SOUTHWEST...ALLOWING MOIST AIR TO CREEP BACK INTO THE AREA. WINDS SPEEDS WILL BE LIGHT AND SKIES MOSTLY CLEAR AND...AS SUCH...EXPECT ANOTHER ROUND OF PATCHY FOG TO DEVELOP. FOG IS EXPECTED TO BE DENSE IN THE RIVER VALLEYS OF THE MOUNTAINS...AS WELL AS ACROSS PORTIONS OF NORTHERN NORTH CAROLINA AND EXTREME SOUTHERN VIRGINIA WHICH RECEIVED HEAVY RAIN TWO NIGHTS AGO. LIGHT FOG WILL BE POSSIBLE MOST OTHER LOCATIONS BEFORE DAYTIME HEATING AND STRONGER WINDS CAUSE FOG TO MIX OUT AFTER 9 AM FRIDAY. WINDS WILL BECOME WESTERLY AND DOWNSLOPE BY EARLY AFTERNOON ACROSS THE AREA...WITH HIGH PRESSURE LOCATED TO THE SOUTH AND A TROUGH SITUATED JUST EAST OF THE BLUE RIDGE. WILL ALSO SEE AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILD INTO THE AREA FROM THE OHIO RIVER VALLEY. WITH THAT IN MIND...EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO REMAIN ISOLATED ON FRIDAY...HOLDING OFF UNTIL POSSIBLY MID AFTERNOON AND CONFINED MAINLY TO THE NORTH CAROLINA MOUNTAINS AND PERHAPS THE RIDGELINES OF WESTERN VIRGINIA. TROPICAL MOISTURE...THE REMNANTS OF ISAAC...WILL PUSH EAST INTO OUR AREA BEGINNING SATURDAY...RESULTING IN AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. THIS RESIDUAL MOISTURE MAY LINGER ACROSS OUR AREA THROUGH WEDNESDAY...RESULTING IN PERIODS OF MVFR/IFR CEILINGS/VISIBILITIES...UNTIL A COLD FRONT ENTERS THE AREA...DRIVING THE MOISTURE AWAY TO THE EAST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/NF NEAR TERM...JH/NF SHORT TERM...RCS LONG TERM...AMS AVIATION...JH/NF
Hazardous weather outlook, Aug 30, 3:15 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT THU AUG 30 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-311915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 315 PM EDT THU AUG 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 30, 3:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU AUG 30 2012
NCZ001-002-018-019-VAZ015-302100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
350 PM EDT THU AUG 30 2012
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...GRAYSON...WATAUGA AND WILKES COUNTIES...
AT 348 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES SOUTHWEST OF MOUTH OF WILSON TO 10
MILES WEST OF BOOMER...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR VOLNEY AROUND 355 PM...GLENDALE SPRINGS
AROUND 400 PM...ELKVILLE...AND MAPLE SPRINGS AROUND 405 PM...MOUTH OF
WILSON AROUND 420 PM...PINEY CREEK AROUND 440 PM AND WILBAR AROUND
445 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
3647 8170 3654 8171 3662 8165 3663 8109
3603 8115 3602 8125 3599 8133 3607 8142
3611 8155 3611 8181 3619 8185 3621 8191
3627 8190 3629 8192
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:55 PM EDT | Special Weather Statement | RNK | City of Galax | 65 min |
| Aug 30, 5:10 PM EDT | Special Weather Statement | RNK | Ashe, Watauga, Wilkes | 95 min |
| Aug 30, 6:49 PM EDT | Special Weather Statement | RNK | Watauga | 56 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.